Skip to main content

Generalized decision rule approximations for stochastic programming via liftings

Abstract

Stochastic programming provides a versatile framework for decision-making under uncertainty, but the resulting optimization problems can be computationally demanding. It has recently been shown that primal and dual linear decision rule approximations can yield tractable upper and lower bounds on the optimal value of a stochastic program. Unfortunately, linear decision rules often provide crude approximations that result in loose bounds. To address this problem, we propose a lifting technique that maps a given stochastic program to an equivalent problem on a higher-dimensional probability space. We prove that solving the lifted problem in primal and dual linear decision rules provides tighter bounds than those obtained from applying linear decision rules to the original problem. We also show that there is a one-to-one correspondence between linear decision rules in the lifted problem and families of nonlinear decision rules in the original problem. Finally, we identify structured liftings that give rise to highly flexible piecewise linear and nonlinear decision rules, and we assess their performance in the context of a dynamic production planning problem.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4

References

  1. Anderson, B., Moore, J.: Optimal Control: Linear Quadratic Methods. Prentice Hall, Englewood Cliffs NJ (1990)

    MATH  Google Scholar 

  2. Ash, R., Doléans-Dade, C.: Probability and Measure Theory. Academic Press, London (2000)

    MATH  Google Scholar 

  3. Atamtürk, A., Zhang, M.: Two-stage robust network flow and design under demand uncertainty. Oper. Res. 55(4), 662–673 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  4. Bampou, D., Kuhn, D.: Scenario-free stochastic programming with polynomial decision rules. In: IEEE Conference on Decision and Control and European Control Conference, Orlando, USA, December (2011)

  5. Ben-Tal, A., El Ghaoui, L., Nemirovski, A.: Robust Optim. Princeton University Press, Princeton (2009)

    Google Scholar 

  6. Ben-Tal, A., Golany, B., Nemirovski, A., Vial, J.-P.: Supplier-retailer flexible commitments contracts: a robust optimization approach. Manuf. Serv. Oper. Manag. 7(3), 63–89 (2005)

    Google Scholar 

  7. Ben-Tal, A., Goryashko, A., Guslitzer, E., Nemirovski, A.: Adjustable robust solutions of uncertain linear programs. Math. Program. 99(2), 351–376 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  8. Ben-Tal, A., Nemirovski, A.: Lectures on Modern Convex Optimization. SIAM, Philadelphia (2001)

    Book  MATH  Google Scholar 

  9. Bertsekas, D.P., Tsitsiklis, J.N.: Neuro-Dynamic Programming. Athena Scientific, Belmont (1996)

    MATH  Google Scholar 

  10. Bertsimas, D., Goyal, V.: On the power and limitations of affine policies in two-stage adaptive optimization. Math. Program. 134(2), 491–531 (2012)

    MathSciNet  Article  Google Scholar 

  11. Bertsimas, D., Iancu, D., Parrilo, P.: Optimality of affine policies in multi-stage robust optimization. Math. Oper. Res. 35(2), 363–394 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  12. Bertsimas, D., Iancu, D., Parrilo, P.: A hierarchy of near-optimal policies for multistage adaptive optimization. IEEE Trans. Autom. Control 56(12), 2809–2824 (2011)

    MathSciNet  Article  Google Scholar 

  13. Birge, J., Louveaux, F.: Introduction to Stochastic Programming. Springer, Berlin (1997)

    Google Scholar 

  14. Birge, J., Wallace, S.: A separable piecewise linear upper bound for stochastic linear programs. SIAM J. Control Optim. 26(3), 725–739 (1988)

    MathSciNet  Article  MATH  Google Scholar 

  15. Birge, J., Wets, R.: Computing bounds for stochastic programming problems by means of a generalized moment problem. Math. Oper. Res. 12(1), 149–162 (1987)

    MathSciNet  Article  MATH  Google Scholar 

  16. Birge, J., Wets, R.: Sublinear upper bounds for stochastic programs with recourse. Math. Program. 43(1–3), 131–149 (1989)

    MathSciNet  Article  MATH  Google Scholar 

  17. Birge, J.R., Louveaux, F.: Introduction to Stochastic Programming, 2nd edn. Springer, Berlin (2011)

    Book  MATH  Google Scholar 

  18. Brown, D.B., Smith, J., Sun, P.: Information relaxations and duality in stochastic dynamic programs. Oper. Res. 58(4), 785–801 (2010)

    MathSciNet  Article  Google Scholar 

  19. Calafiore, G.: Multi-period portfolio optimization with linear control policies. Automatica 44(10), 2463–2473 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  20. Chen, X., Sim, M., Sun, P., Zhang, J.: A linear decision-based approximation approach to stochastic programming. Oper. Res. 56(2), 344–357 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  21. Chen, X., Zhang, Y.: Uncertain linear programs: Extended affinely adjustable robust counterparts. Oper. Res. 57(6), 1469–1482 (2009)

    MathSciNet  Article  MATH  Google Scholar 

  22. Dupačová, J.: (as Žáčková). On minimax solutions of stochastic linear programming problems. Časopis pro pěstování matematiky 91(4), 423–430 (1966)

  23. Dyer, M., Stougie, L.: Computational complexity of stochastic programming problems. Math. Program. Ser. A 106(3), 423–432 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  24. Edirisinghe, C.: Stochastic programming approximations using limited moment information, with application to asset allocation. In: Gerd, I. (ed.) Stochastic Programming, volume 150 of International Series in Operations Research & Management Science, pp. 97–138. Springer, Berlin (2011)

  25. Frauendorfer, K.: Barycentric scenario trees in convex multistage stochastic programming. Math. Program. 75(2), 277–293 (1996)

    MathSciNet  Article  Google Scholar 

  26. Garstka, S., Wets, R.: On decision rules in stochastic programming. Math. Program. 7(1), 117–143 (1974)

    MathSciNet  Article  Google Scholar 

  27. Gassmann, H. Ziemba, W.: A tight upper bound for the expectation of a convex function of a multivariate random variable. In: Prékopa, A., Wets, R. (eds.) Stochastic Programming 84 Part I, volume 27 of Mathematical Programming Studies, pp. 39–53. Springer, Berlin (1986)

  28. Goh, J., Hall, N., Sim, M.: Robust optimization strategies for total cost control in project management. Submitted for publication (2010)

  29. Goh, J., Sim, M.: Distributionally robust optimization and its tractable approximations. Oper. Res. 58(4), 902–917 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  30. Gounaris, C.E., Wiesemann, W., Floudas, C.A.: The robust capacitated vehicle routing problem under demand uncertainty. Oper. Res. 61(3), 677–693 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  31. Hadjiyiannis, M., Goulart, P., Kuhn, D.: An efficient method to estimate the suboptimality of affine controllers. IEEE Trans. Autom. Control 56(12), 2841–2853 (2011)

    MathSciNet  Article  Google Scholar 

  32. Kall, P., Wallace, S.: Stochastic Programming. Wiley, New York (1994)

    MATH  Google Scholar 

  33. Kuhn, D.: Generalized Bounds for Convex Multistage Stochastic Programs, volume 548 Lecture Notes in Economics and Mathematical Systems. Springer, Berlin (2004)

  34. Kuhn, D., Parpas, P., Rustem, B.: Bound-based decision rules in multistage stochastic programming. Kybernetika 44(2), 134–150 (2008)

    MathSciNet  MATH  Google Scholar 

  35. Kuhn, D., Wiesemann, W., Georghiou, A.: Primal and dual linear decision rules in stochastic and robust optimization. Math. Program. 130(1), 177–209 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  36. Luedtke, J., Namazifar, M., Linderoth, J.: Some results on the strength of relaxations of multilinear functions. Math. Program. B 136(2), 325–351 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  37. Powell, W.B.: Approximate Dynamic Programming, 2nd edn. Wiley, Berlin (2011)

    Book  MATH  Google Scholar 

  38. Rocha, P., Kuhn, D.: Multistage stochastic portfolio optimisation in deregulated electricity markets using linear decision rules. Eur. J. Oper. Res. 216(2), 397–408 (2012)

    MathSciNet  Article  MATH  Google Scholar 

  39. Rockafellar, R., Wets, R.: Variational Analysis. Springer, Berlin (1997)

    Google Scholar 

  40. Shapiro, A., Nemirovski, A.: On complexity of stochastic programming problems. Appl. Optim. 99(1), 111–146 (2005)

    MathSciNet  Article  Google Scholar 

  41. Skaf, J., Boyd, S.: Design of affine controllers via convex optimization. IEEE Trans. Autom. Control 55(11), 2476–2487 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  42. Wallace, S.: A piecewise linear upper bound on the network recourse function. Math. Program. 38(2), 133–146 (1987)

    Article  MATH  Google Scholar 

  43. Wallace, S., Yan, T.: Bounding multi-stage stochastic programs from above. Math. Program. 61(1–3), 111–129 (1993)

    MathSciNet  Article  MATH  Google Scholar 

Download references

Acknowledgments

The authors thank EPSRC for financial support under grant EP/H0204554/1.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Angelos Georghiou.

Electronic supplementary material

Below is the link to the electronic supplementary material.

Supplementary material 1 (pdf 97 KB)

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Georghiou, A., Wiesemann, W. & Kuhn, D. Generalized decision rule approximations for stochastic programming via liftings. Math. Program. 152, 301–338 (2015). https://doi.org/10.1007/s10107-014-0789-6

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10107-014-0789-6

Mathematics Subject Classification

  • 90C15 (Stochastic Programming)